logo JEP
Table of contents for this volume | Previous article | Next article
Guy Métivier
$L^2$ well-posed Cauchy problems and symmetrizability of first order systems
(Problèmes de Cauchy bien posés dans $L^2$ et symétrisabilité pour les systèmes du premier ordre)
Journal de l'École polytechnique — Mathématiques, 1 (2014), p. 39-70, doi: 10.5802/jep.3
Article PDF | TeX source
Class. Math.: 35L
Keywords: Systems of partial differential equations, Cauchy problem, hyperbolicity, strong hyperbolicity, symmetrizers, energy estimate, local uniqueness, finite speed of propagation

Résumé - Abstract

The Cauchy problem for first order system $L(t, x, \partial _t, \partial _x)$ is known to be well-posed in $L^2$ when it admits a microlocal symmetrizer $S(t,x, \xi )$ which is smooth in $\xi $ and Lipschitz continuous in $(t, x)$. This paper contains three main results. First we show that a Lipschitz smoothness globally in $(t,x, \xi )$ is sufficient. Second, we show that the existence of symmetrizers with a given smoothness is equivalent to the existence of full symmetrizers having the same smoothness. This notion was first introduced in [FL67]. This is the key point to prove the third result saying that the existence of microlocal symmetrizer is preserved if one changes the direction of time, implying local uniqueness and finite speed of propagation.


[Bro79] M. D. Bronshtejn, “Smoothness of roots of polynomials depending on parameters”, Sibirsk. Mat. Zh. 20 (1979) no. 3, p. 493-501, English transl. Siberian Math. J. 20 (1980), p. 347–352 Article |  MR 537355 |  Zbl 0415.30003
[Cal60] A.-P. Calderón, Integrales singulares y sus aplicaciones a ecuaciones diferenciales hiperbolicas, Cursos y Seminarios de Matemática, Fasc. 3, Universidad de Buenos Aires, Buenos Aires, 1960  MR 123834 |  Zbl 0096.06702
[FL67] K. O. Friedrichs & P. D. Lax, On symmetrizable differential operators, Singular Integrals (Chicago, 1966), Proc. Sympos. Pure Math., Amer. Math. Soc., 1967, p. 128–137  MR 239256 |  Zbl 0184.36603
[Fri54] K. O. Friedrichs, “Symmetric hyperbolic linear differential equations”, Comm. Pure Appl. Math. 7 (1954), p. 345-392  MR 62932 |  Zbl 0059.08902
[Fri58] K. O. Friedrichs, “Symmetric positive linear differential equations”, Comm. Pure Appl. Math. 11 (1958), p. 333-418  MR 100718 |  Zbl 0083.31802
[Går51] L. Gårding, “Linear hyperbolic partial differential equations with constant coefficients”, Acta Math. 85 (1951), p. 1-62  MR 41336 |  Zbl 0045.20202
[Går63] L. Gårding, Problèmes de Cauchy pour des systèmes quasi-linéaires d’ordre un, strictement hyperboliques, Les EDP, Colloques Internationaux du CNRS 117, CNRS, 1963, p. 33-40  Zbl 0239.35013
[Går98] L. Gårding, Hyperbolic equations in the twentieth century, Matériaux pour l’histoire des mathématiques au XX$^{\rm e}$ siècle (Nice, 1996), Séminaires & Congrès 3, Soc. Math. France, 1998, p. 37–68  MR 1640255 |  Zbl 1044.01525
[Hör83] L. Hörmander, The analysis of linear partial differential operators. II, Grundlehren der Mathematischen Wissenschaften 257, Springer-Verlag, Berlin, 1983 Article |  MR 705278 |  Zbl 0521.35002
[IP74] V. Ja. Ivriĭ & V. M. Petkov, “Necessary conditions for the Cauchy problem for non-strictly hyperbolic equations to be well-posed”, Uspehi Mat. Nauk 29 (1974) no. 5(179), p. 3-70, English Transl. Russian Math. Surveys 29 (1974), p. 1–70 Article |  MR 427843 |  Zbl 0312.35049
[JMR05] J.-L. Joly, G. Métivier & J. Rauch, “Hyperbolic domains of determinacy and Hamilton-Jacobi equations”, J. Hyperbolic Differ. Equ. 2 (2005) no. 3, p. 713-744 Article |  MR 2172702 |  Zbl 1090.35114
[Lax57] P. D. Lax, “Asymptotic solutions of oscillatory initial value problems”, Duke Math. J. 24 (1957), p. 627-646  MR 97628 |  Zbl 0083.31801
[Lax63] P. D. Lax, Lectures on hyperbolic partial differential equations, Stanford Lecture Notes, Stanford University, 1963
[Ler53] J. Leray, Hyperbolic differential equations, The Institute for Advanced Study, Princeton, N.J., 1953  MR 63548
[LN66] P. D. Lax & L. Nirenberg, “On stability for difference schemes: A sharp form of Gårding’s inequality”, Comm. Pure Appl. Math. 19 (1966), p. 473-492  MR 206534 |  Zbl 0185.22801
[Miz62] S. Mizohata, “Some remarks on the Cauchy problem”, J. Math. Kyoto Univ. 1 (1961/1962), p. 109-127  MR 170112 |  Zbl 0104.31903
[Mét08] G. Métivier, Para-differential calculus and applications to the Cauchy problem for nonlinear systems, Centro di Ricerca Matematica Ennio De Giorgi (CRM) Series 5, Edizioni della Normale, Pisa, 2008  MR 2418072 |  Zbl 1156.35002
[Rau05] J. Rauch, “Precise finite speed with bare hands”, Methods Appl. Anal. 12 (2005) no. 3, p. 267-277 Article |  MR 2254010 |  Zbl 1123.35334
[Str66] G. Strang, “Necessary and insufficient conditions for well-posed Cauchy problems”, J. Differential Equations 2 (1966), p. 107-114  MR 194722 |  Zbl 0131.09102
[Vai70] R. Vaillancourt, “On the stability of Friedrichs’ scheme and the modified Lax-Wendroff scheme”, Math. Comput. 24 (1970), p. 767-770  MR 277125 |  Zbl 0228.65070
[Yam59] M. Yamaguti, “Sur l’inégalité d’énergie pour le système hyperbolique”, Proc. Japan Acad. 35 (1959), p. 37-41  MR 105565 |  Zbl 0197.07603